Alert archive / New York / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 134, NWS Buffalo, NY

August 7, 2008Oswego County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Aug 7, 2008, 12:43 PM EDT for Oswego County, New York. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2008, 12:43 PM EDT (16:43 UTC)
Expired
Aug 7, 2008, 1:45 PM EDT
In force
62 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon

County Oswego County, NY

The radar

The Ft Drum radar (KTYX), 61 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2008-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 989 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2008-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
989 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBUF 071643
SVRBUF
NYC075-071745-
/O.NEW.KBUF.SV.W.0134.080807T1643Z-080807T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
1243 PM EDT THU AUG 7 2008

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL OSWEGO COUNTY IN CENTRAL NEW YORK

* UNTIL 145 PM EDT

* AT 1236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES NORTHEAST OF CENTRAL SQUARE...OR 15 MILES
  NORTH OF CICERO...AND MOVING EAST AT 14 MPH.  THIS STORM WAS EAST  
  OF I-81 AND NORTH OF ROUTE 49...MOVING ALONG OR JUST SOUTH OF      
  ROUTE 69.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN OSWEGO COUNTY AT 100 PM EDT

A SECOND THUNDERSTORM WAS ALSO DEVELOPING JUST SOUTH OF OSWEGO NEAR 
MINETTO.  THIS STORM WILL BE SIMILARLY MOVING EAST AT 14 MPH...AND 
BE PASSING JUST NORTH OF FULTON AND OVER PALERMO AROUND 100 PM EDT.  

LAT...LON 4334 7587 4332 7585 4316 7587 4315 7592
      4320 7607 4323 7610 4326 7618 4326 7621
      4324 7621 4335 7653 4346 7648 4342 7584
TIME...MOT...LOC 1639Z 289DEG 12KT 4339 7606

$$

ZAFF
2 follow-up statements
000 
WWUS51 KBUF 071706
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
106 PM EDT THU AUG 7 2008

NYC075-071745-
/O.CON.KBUF.SV.W.0134.000000T0000Z-080807T1745Z/
OSWEGO NY-
104 PM EDT THU AUG 7 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR SOUTHEASTERN OSWEGO COUNTY...

AT 103 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR CONSTANTIA...OR 11 MILES WEST OF 
CAMDEN...MOVING SOUTHEAST AT 13 MPH.  THIS STORM WILL BE OVER OR 
JUST NORTH OF ROUTE 49 BY 135 PM EDT.  

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLEVELAND BY 135 PM EDT...

LAT...LON 4316 7587 4315 7592 4318 7596 4318 7599
      4321 7607 4337 7607 4337 7587 4334 7587
      4332 7585
TIME...MOT...LOC 1704Z 317DEG 11KT 4332 7597

$$

ZAFF
000 
WWUS51 KBUF 071744
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
144 PM EDT THU AUG 7 2008

NYC075-071753-
/O.EXP.KBUF.SV.W.0134.000000T0000Z-080807T1745Z/
OSWEGO NY-
143 PM EDT THU AUG 7 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OSWEGO COUNTY
WILL EXPIRE AT 145 PM EDT...

RADAR INDICATED THAT HEAVY RAIN IS STILL POSSIBLE FROM THE 
THUNDERSTORM.

LAT...LON 4316 7587 4315 7592 4318 7596 4318 7599
      4321 7607 4337 7607 4337 7587 4334 7587
      4332 7585
TIME...MOT...LOC 1743Z 317DEG 11KT 4323 7586

$$

ZAFF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 10:21 AM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 7, 10:21 AM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1021 AM EDT THU AUG 7 2008

.SYNOPSIS...
LOW PRESSURE OVER QUEBEC WILL BRING UNSETTLED WEATHER TO THE AREA
TODAY. THE LOW WILL MEANDER OVER QUEBEC UNDER AN UPPER LEVEL LOW
FRIDAY AND SATURDAY...AND KEEP BELOW NORMAL TEMPERATURES OVER
WESTERN AND CENTRAL NEW YORK WITH SHOWERS LIKELY NOW AND THEN.
NORMAL SUMMER WARMTH WILL RETURN NEXT WEEK WHEN THE UPPER LOW MOVES
EAST.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 14Z...SCATTERED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS
WERE FOUND ACROSS MUCH OF WESTERN NEW YORK STATE...WITH A CLUSTER OF
MORE CONCENTRATED ACTIVITY OVER SOUTHERN ONTARIO AND LAKE ERIE ABOUT
TO CROSS INTO THE NIAGARA FRONTIER AND PORTIONS OF THE WESTERN
SOUTHERN TIER.

WE STILL EXPECT THAT THE CONVECTION WILL CONTINUE TO DEVELOP AND
BECOME MORE WIDESPREAD THIS AFTERNOON AS DAYTIME HEATING CONTINUES
AND TEMPERATURES ALOFT COOL TO -15 TO -16C WITH THE APPROACH OF THE
UPPER LEVEL TROUGH AXIS FROM THE CENTRAL GREAT LAKES. WHERE ANY
SUNSHINE CAN BE REALIZED...850 MB TEMPS OF +10 TO +11C WILL SUPPORT
HIGH TEMPERATURES IN THE MID 70S...AND THIS WILL COUPLE WITH SURFACE
DEWPOINTS NEAR 60F TO PRODUCE SBCAPES IN THE 500-1000 J/KG RANGE.
THIS WILL BE ESPECIALLY TRUE ACROSS OUR EASTERN FINGER LAKES AND
NORTH COUNTRY ZONES WHICH SHOULD SEE THE MOST SUNSHINE...AND WHERE
EVEN SOMEWHAT GREATER AMOUNTS OF INSTABILITY MAY BE REALIZED.

COUPLED WITH FORCING FROM THE MAIN UPPER LEVEL TROUGH AND ANY
SMALLER-SCALE SHORTWAVES ROTATING THROUGH ITS BASE...SUCH
INSTABILITY SHOULD RESULT IN FAIRLY WIDESPREAD PCPN COVERAGE THIS
AFTERNOON...ENOUGH TO WARRANT HIGH LIKELY TO CATEGORICAL POPS. GIVEN
FREEZING LEVELS AROUND OR SLIGHTLY BELOW 10 KFT...THERE WILL ALSO BE
A GOOD CHANCE THAT ANY STRONGER CONVECTION WILL BE ACCOMPANIED BY AT
LEAST SOME SMALL HAIL...AND AS SUCH HAVE ADDED A MENTION OF THIS TO
THE GRIDS AND WORDED FORECASTS.

THE CONVECTION SHOULD SUBSIDE A BIT TONIGHT WITH THE LOSS OF DAYTIME
HEATING...BUT SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE
AS THE COLDEST AIR AT 500 MB (AVERAGING ABOUT -16C) WORKS ACROSS NEW
YORK STATE. TEMPERATURES AT 850 MB WILL ALSO BE COLD ENOUGH TO
ENHANCE THE PCPN SOUTHEAST OF BOTH LAKES. WILL INDICATE LIKELY POPS
ACROSS THESE AREAS.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
A COOL CLOSED UPPER LOW OVER WESTERN QUEBEC WILL SETTLE SOUTH AND
BECOME CENTERED OVER NORTHERN NEW YORK AND THE ST LAWRENCE VALLEY BY
SATURDAY. 850 TEMPS BY 12Z FRIDAY DROP TO AROUND +9C AND +6C FRIDAY
NIGHT. THERE IS ENOUGH INSTABILITY AND MOISTURE UNDER THE COOL
LOW FOR GENERAL LIKELY POPS ON FRIDAY. FRIDAY NIGHT AND SATURDAY
THERE IS POTENTIAL FOR LAKE ENHANCED RAIN IN THE COOL W-NW FLOW, WE
HAVE KEPT LIKELY POPS FOR SHOWERS EAST-SE OF LAKE ONTARIO AND HIGHER
CHANCE POPS EAST OF LAKE ERIE. WILL GO WITH LOWER CHANCE POPS
ELSEWHERE IN COOL CYCLONIC FLOW. ALSO THERE WILL BE A CHANCE OF
TSTMS AS WELL. TEMPERATURES WILL STRUGGLE TO REACH 70 ON FRIDAY,
THEN ONLY UPPER 60S TO LOW 70S ON SATURDAY...ABOUT 10 DEGREES BELOW
NORMAL. MINIMUMS WILL FALL WELL INTO THE 50S WITH SOME UPPER 40S IN
THE SOUTHERN TIER.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
ON SUNDAY BOTH THE GFS AND ECMWF SHOW THE INFLUENCE OF THE UPPER LOW
LINGERING, AND WE HAVE KEPT A CHANCE OF SHOWERS IN DURING THE DAY.
THE UPPER LOW FINALLY PULLS OUT SUNDAY NIGHT WITH A RIDGE BUILDING
IN WITH FAIR WEATHER MONDAY. AN UPPER SHORT WAVE PASSES WITH A
CHANCE OF SHOWERS TUESDAY. ON WEDNESDAY THE 00Z ECMWF SHOWS DRYING
AND THE 00Z GFS KEEPS MOISTURE FROM WITH LOW PRESSURE MOVING OUT OF
THE MISSISSIPPI VALLEY TO THE SOUTH OF THE AREA...WITH FAIR WEATHER
AGAIN EXPECTED.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
AS OF 14Z...SCATTERED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS
WERE FOUND ACROSS MUCH OF WESTERN NEW YORK STATE...WITH A CLUSTER OF
MORE CONCENTRATED ACTIVITY OVER SOUTHERN ONTARIO ABOUT TO CROSS INTO
THE NIAGARA FRONTIER AND THE KBUF/KIAG TERMINALS.

THE COMBINATION OF DAYTIME HEATING AND COOLING TEMPERATURES ALOFT
WILL CAUSE THE SCATTERED SHOWERS AND THUNDERSTORMS TO BECOME MORE
WIDESPREAD DURING THE REMAINDER OF THIS MORNING AND THIS AFTERNOON.
WITH FREEZING LEVELS EXPECTED TO HOVER AROUND 10K FEET...SOME OF THE
THUNDERSTORMS ARE LIKELY TO BE ACCOMPANIED BY SMALL HAIL. EXPECT
MAINLY VFR CIGS DURING THE DAY...BUT VSBYS WILL OCCASIONALLY LOWER
TO MVFR IN STEADIER SHOWERS/THUNDERSTORMS.

COLDER TEMPERATURES ALOFT ASSOCIATED WITH THE DEEPENING UPPER LEVEL
TROUGH WILL KEEP SCATTERED SHOWERS/THUNDERSTORMS GOING THROUGH THE
NIGHT. THE PCPN WILL BECOME ENHANCED AT TIMES SOUTHEAST OF THE LAKES
AS THE COLDER AIR DEEPENS.

OUTLOOK...
FRIDAY AND SATURDAY...MVFR IN SCATTERED SHRA/TSRA.
SUNDAY AND MONDAY...GENERALLY VFR.

&&

.MARINE...
NO FLAGS ARE EXPECTED THROUGH TONIGHT. WAVES AT THE EAST END OF LAKE
ERIE SHOULD BE JUST BELOW SMALL CRAFT RANGE THIS AFTERNOON, THEN
SUBSIDE THIS EVENING. FRIDAY AND FRIDAY NIGHT IN THE COLD NORTHWEST
FLOW BEHIND A COLD FRONT, WAVES ARE EXPECTED TO GET TO NEAR OR ABOVE
SMALL CRAFT ADVISORY RANGE.

LOOKING FURTHER AHEAD...AN UNSEASONABLY DEEP UPPER LEVEL STORM WILL
TAKE SHAPE OVER SOUTHERN ONTARIO ON FRIDAY. THIS FEATURE WILL
CIRCULATE VERY COOL AIR ACROSS BOTH LAKES ERIE AND ONTARIO AND SET
THE STAGE FOR SOME LAKE INDUCED CONVECTION. CONVECTIVE CLOUD DEPTHS
OF 20 TO 25K FT WITH A LAKE DELTA T OF 13 OR SO WILL RAISE THE
STRONG POSSIBILITY OF WATERSPOUTS FRIDAY...WITH THE POTENTIAL
PERSISTING INTO SATURDAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...APB
NEAR TERM...JJR/TJP
SHORT TERM...APB
LONG TERM...APB
AVIATION...JJR/TJP
MARINE...APB
Hazardous weather outlook, Aug 7, 5:14 AM EDT, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
514 AM EDT THU AUG 7 2008

NYZ001>008-010>014-019>021-085-080915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
514 AM EDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-080915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
514 AM EDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Local storm report, Aug 7, 12:24 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1224 PM EDT THU AUG 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     TSTM WND DMG     ANGOLA                  42.64N 79.03W
08/07/2008                   ERIE               NY   PUBLIC

            THREE BOATS STORED ONSHORE WERE SEVERELY DAMAGED FROM
            THUNDERSTORM WINDS. LARGE TREE LIMBS DOWN AS WELL.

&&

TNIZIOL

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 9:55 AM EDTSpecial Marine WarningBUF2 hr
Aug 7, 11:56 AM EDTSevere Thunderstorm WarningBUFCayuga64 min
Aug 7, 12:47 PM EDTSpecial Marine WarningBUF58 min
Aug 7, 1:28 PM EDTAreal Flood AdvisoryBUFOswego3 hr
Aug 7, 3:45 PM EDTSevere Thunderstorm WarningBUFLewis, Oswego60 min
Aug 7, 4:28 PM EDTAreal Flood AdvisoryBUFOswego3 hr
Aug 7, 6:48 PM EDTSpecial Marine WarningBUF57 min
Aug 7, 6:59 PM EDTSevere Thunderstorm WarningBUFErie61 min
Aug 7, 7:54 PM EDTSpecial Marine WarningBUF38 min

Nearby

Severe Thunderstorm Warnings in New York, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.